Clinical and radiological features of brain neurotoxicity caused by antitumor and immunosuppressant treatments

    loading  Checking for direct PDF access through Ovid

Abstract

Antitumor and immunosuppressant treatment-related neurotoxicity can determine nonspecific clinical syndromes. Exclusion of other possible causes, among which tumor progression, appearance of paraneoplastic disease, renal or hepatic failure, diabetes or hypertension, is relevant. We report clinical and neuroradiological features in five patients with neurotoxic syndromes due to chemotherapy/radiotherapy or immunosuppression in the context of neoplastic disease/organ transplantation. Acute neurological syndrome developed in three patients after methotrexate (MTX), cyclosporine A, and L-asparaginase therapy, respectively. MRI showed posterior reversible encephalopathy in two cases and venous thrombosis with intraparenchymal hematoma in the third patient. Late onset clinical syndrome occurred in the last two patients, treated with MTX or radiation therapy for breast cancer metastasis and pituitary adenoma. Neuroimaging showed brain diffuse abnormalities. Patients affected by tumors suffer from increased risk for treatment-related toxicities. Appearance or worsening of neurological signs and symptoms challenge the clinician to discriminate between CNS involvement by the tumor, toxicity of drugs, parane-oplastic disease and infections. MRI has a key role in differential diagnosis. Close interaction between the neurologist, the oncologist and the neuroradiologist leads to the optimal management of patients.

Related Topics

    loading  Loading Related Articles